Alert archive / California / Flash Flood Watches in 2015

Flash Flood Watch 9, NWS San Diego, CA

October 17, 2015San Bernardino County, California

NWS San Diego, CA issued this flash flood watch at Oct 17, 2015, 3:25 AM PDT for San Bernardino County, California. It took effect at Oct 17, 2015, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2015, 3:25 AM PDT (10:25 UTC)
In effect from
Oct 17, 2015, 12:00 PM PDT
Expired
Oct 17, 2015, 8:00 PM PDT
In force
8 hr
Issued by
NWS San Diego, CA
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WGUS66 KSGX 171025
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
325 AM PDT SAT OCT 17 2015

...FLASH FLOOD WATCH FROM NOON UNTIL 8 PM FOR THE SAN BERNARDINO
COUNTY MOUNTAINS AND DESERTS...

.A WEAK LOW PRESSURE SYSTEM MOVING INLAND ACROSS SOUTHERN
CALIFORNIA TODAY COMBINED WITH WEAK INSTABILITY AND WELL ABOVE
AVERAGE MOISTURE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
FOR THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

CAZ055-060-172130-
/O.NEW.KSGX.FF.A.0009.151017T1900Z-151018T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
325 AM PDT SAT OCT 17 2015

...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA...
  INCLUDING THE APPLE AND LUCERNE VALLEYS AND THE SAN BERNARDINO
  COUNTY MOUNTAINS.

* FROM NOON PDT TODAY UNTIL 8 PM PDT THIS EVENING

* THERE IS A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
  THUNDERSTORMS. ISOLATED THUNDERSTORMS COULD PRODUCE LOCALLY
  HEAVY RAINFALL AND FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

17
2 follow-up statements
729 
WGUS66 KSGX 172100
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT OCT 17 2015

...FLASH FLOOD WATCH FROM NOON UNTIL 8 PM FOR THE SAN BERNARDINO
COUNTY MOUNTAINS AND DESERTS...

.A WEAK LOW PRESSURE SYSTEM MOVING INLAND ACROSS SOUTHERN
CALIFORNIA TODAY COMBINED WITH WEAK INSTABILITY AND WELL ABOVE
AVERAGE MOISTURE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
FOR THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

CAZ055-060-180300-
/O.CON.KSGX.FF.A.0009.000000T0000Z-151018T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
200 PM PDT SAT OCT 17 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING 
  APPLE AND ...LUCERNE VALLEYS AND SAN BERNARDINO COUNTY 
  MOUNTAINS. 

* UNTIL 8 PM PDT THIS EVENING

* THERE IS A CHANCE OF AFTERNOON AND EVENING SHOWERS AND 
  THUNDERSTORMS. ISOLATED THUNDERSTORMS COULD PRODUCE LOCALLY 
  HEAVY RAINFALL AND FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

SGX
630 
WGUS66 KSGX 180251
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
751 PM PDT SAT OCT 17 2015

CAZ055-060-180400-
/O.EXP.KSGX.FF.A.0009.000000T0000Z-151018T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
751 PM PDT SAT OCT 17 2015

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE FLASH FLOOD WATCH FOR THE SAN BERNARDINO MOUNTAINS AND HIGH
DESERTS WILL EXPIRE AT 8 PM PDT THIS EVENING. 

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Oct 16, 9:22 PM PDT, 6 hours 3 minutes earlier.

Area forecast discussion, Oct 16, 9:22 PM PDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
922 PM PDT FRI OCT 16 2015

.SYNOPSIS...AN UPPER LEVEL TROUGH MOVING ACROSS SOUTHERN CALIFORNIA
TONIGHT WILL BRING ISOLATED THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS. ON SATURDAY AND SUNDAY A FEW AFTERNOON THUNDERSTORMS MAY
FORM OVER THE MOUNTAINS. A DEEP MARINE LAYER WILL BRING CLOUDS AND
PATCHY DRIZZLE TO THE COASTAL AND VALLEY AREAS EACH NIGHT AND
MORNING THROUGH SUNDAY. ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO
THE AREA NEXT MONDAY FOR POSSIBLE SHOWERS EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

DEEP UPPER LOW OVER PT CONCEPTION BEGINNING TO FILL AND BECOME MORE
PROGRESSIVE THIS EVENING. THE TROUGH AXIS WILL MOVE ACROSS SOUTHERN
CALIFORNIA TONIGHT WITH SCATTERED THUNDERSTORMS OVER THE MOUNTAINS
AND DESERTS. STILL PLENTY OF MOISTURE AROUND WITH A PW OF 1.33" ON
THE KNKX SOUNDING. AT 9 PM A STRONG THUNDERSTORM COMPLEX NEAR THE
SALTON SEA WAS MOVING NORTHWEST INTO A UNSTABLE AIRMASS WITH A CAPE
OF 500+ J/KG ON THE SPC MESOSCALE ANALYSIS. A THETA-E RIDGE WAS OVER
IMPERIAL COUNTY. THESE STORMS WILL AFFECT THE COACHELLA VALLEY AND
ADJACENT MTNS THIS EVENING WITH GUSTY WINDS...BRIEF HEAVY RAIN AND
FQT LIGHTNING.

WEST OF THE MOUNTAINS A DEEP MARINE LAYER WAS IN PLACE TODAY AND
AREAS OF LIGHT RAIN AND DRIZZLE FELL ACROSS SAN DIEGO COUNTY TODAY.
AS THE INVERSION BECOMES ESTABLISHED TONIGHT POCKETS OF DRIZZLE ARE
AGAIN POSSIBLE LATER TONIGHT THROUGH MID MORNING SATURDAY.

WESTERLY FLOW BEHIND THE TROUGH ON SATURDAY SHOULD BRING A DRY DAY
TO MOST AREAS. THE EXCEPTION WILL BE THE MOUNTAINS WHERE LINGERING
MOISTURE COULD BRING A THUNDERSTORM OR TWO TO THE MOUNTAINS AND HIGH
DESERTS.

ON SUNDAY...A SHORT WAVE TROUGH MOVING ACROSS SOUTH-CENTRAL
CALIFORNIA COULD BRING SCATTERED SHOWERS OVER THE MOUNTAINS IN THE
AFTERNOON AND EVENING. AVAILABLE MOISTURE WILL BE MUCH LOWER THAN IT
IS NOW...BUT SCATTERED FAST-MOVING SHOWERS ARE POSSIBLE THROUGH THE
EVENING.

***FROM PREVIOUS DISCUSSION***

THE GFS AND ECMWF THEN SHOW ANOTHER SHORT-WAVE TROUGH DEVELOPING
OVER SOUTHERN CALIFORNIA LATE MONDAY...WITH THE SHORT-WAVE SPLITTING
OUT OF THE JET-STREAM AND FORMING A CUT-OFF LOW ON TUESDAY. THE 12Z
GFS BRINGS THE LOW ACROSS SOUTHERN CALIFORNIA...WITH WRAP-AROUND
PRECIPITATION OCCURRING LATE TUESDAY INTO WEDNESDAY. THE 12Z ECMWF
AND CANADIAN MODELS HAVE TRENDED A LITTLE FURTHER WEST WITH THE
LOW...BRINGING THE LOW INTO SOUTHWEST ARIZONA/EXTREME SOUTHEAST
CALIFORNIA...BUT STILL KEEPING SOUTHERN CALIFORNIA DRY.
NEVERTHELESS...IT APPEARS THE ECMWF AND CANADIAN ARE TRENDING
TOWARDS THE GFS. THERE COULD STILL BE SOME WEAK OFFSHORE FLOW ON
TUESDAY AND WEDNESDAY...BUT MODELS CONTINUE TO BACK OFF ON
THAT...AND WITH THE LOW NEARBY...OR POSSIBLY DIRECTLY OVER THE
REGION...THE FORECAST HAS TRENDED COOLER FOR THAT TIME PERIOD. FOR
LATE IN THE WEEK...THE LOW LOOKS TO MOVE OFF TO THE EAST WITH ZONAL
FLOW ALOFT PREVAILING.

&&

.AVIATION...

170300Z...COASTAL BASIN...LOW CLOUDS AND INTERMITTENT DRIZZLE
TONIGHT THROUGH SATURDAY MORNING. BASES WILL VARY FROM AROUND 1000-
2500 FEET MSL...TOPS TO 4500 FEET AND LOCAL VIS BRIEFLY DOWN TO 3-
5SM IN DRIZZLE. TERRAIN WITHIN THE CLOUD LAYER WILL BE OBSCURED MOST
OF THE TIME. BROKEN LOW CLOUDS AT AROUND 2500 FEET MSL WILL PREVAIL
SATURDAY AFTERNOON...BUT WITH SOME SCATTER OUT MOST LIKELY INLAND
VALLEYS.

FOR MOUNTAINS AND DESERTS...ISOLATED THUNDERSTORMS THROUGH ABOUT 06Z
TONIGHT WITH BASES AROUND 8000 FEET MSL AND TOPS TO 40000 FEET.
OTHERWISE...VARIABLE CLOUDS ABOVE 8000 FEET MSL WILL CONTINUE
TONIGHT BECOMING MORE SCATTERED BY SUNRISE SATURDAY. A FEW
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON MOST LIKELY OVER THE
MOUNTAINS AND THE HIGH DESERT.

&&

.MARINE...

800 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH WEDNESDAY.

&&

.SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...NONE.

PZ...NONE.
&&

PUBLIC/HYDROLOGY...MOEDE
AVIATION/MARINE...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 5:32 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Oct 16, 11:58 PM PDTFlash Flood WarningSGXRiverside, San Diego2 hr

Nearby

Flash Flood Watches in California, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.